New Mexico, 2007

Tornadoes and Hail in New Mexico, March 23, 2007

March 23, 2007 · NWS ABQ · 18 events in 6 counties and zones

An unusually early and intense outbreak of severe storms with large hail and tornadoes occurred across east central and southeast New Mexico during the afternoon and evening of the 23rd. The average date for isolated first reports of damaging hail over the past 20 years has been March 24th with the location typically confined to far southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
45
Property damage
$23 million
Crop damage
$250,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unusually early and intense outbreak of severe storms with large hail and tornadoes occurred across east central and southeast New Mexico during the afternoon and evening of the 23rd. The average date for isolated first reports of damaging hail over the past 20 years has been March 24th with the location typically confined to far southeast New Mexico. The March 23rd 2007 episode produced a number of large hail events from Roswell to Tucumcari and peaked with multiple tornadoes from near Tatum north to Clovis and northeast of Tucumcari. A tornado at Clovis resulted in the death of two elderly citizens, the first tornado fatalities in New Mexico since October of 1974. The episode was characterized by a slow moving upper level low that produced strong speed shear but nearly uniform southerly directional flow aloft across the eastern and southeastern sections of the state. Storms with large hail developed first during early and mid afternoon from near Roswell north to Tucumcari. Towards late afternoon and early evening as storms migrated north northeast they encountered an increasing but shallow easterly surface flow that enhanced low level shear resulting in brief but shallow tornadoes. Multiple small but elevated vortices were observed circulating around well defined wall clouds with occasional spin downs into brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 2:17 AM MST, 11 hours 18 minutes earlier.

Area forecast discussion, Mar 23, 2:17 AM MST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 AM MDT FRI MAR 23 2007

.DISCUSSION...KABX RADAR IS DOWN. TRANSMITTER DEAD. 2 TECHS ON
SITE TO REPLACE...BUT RADAR WILL BE DOWN THROUGH MOST OF THE AM.

STRONG STORMS CONTINUING IN OUR SE ZONES. GOOD BET FOR SOME SEVERE
STORMS THIS PM AND EVE OVER THE SC AND MOST OF THE ERN ZONES. GOOD
SURGE OF SHOWERS AND ISOLATED STORMS HEADING N FROM SRN NM THIS AM
AS MAIN STORM BEGINS TO IMPACT THE AREA. AN ACTIVE DAY FOR MOST OF
THE AREA. AS FOR SNOW CONCERNS...DECIDED ANY ACCUMULATING SNOW TODAY
WILL BE OVER THE HIGH ELEVATIONS OF THE GILA REGION. WILL NOT ISSUE
ANY ADVISORY FOR TODAY. MORE CONCERNED TONIGHT AND SAT AM OVER THE
WRN MOUNTAINS WHEN UPPER LOW PASSES OVERHEAD. SNOW LEVELS WILL DROP
TO AROUND 7000 FEET TON...WITH SEVERAL INCHES POSSIBLE ABOVE 7500
FEET. GOING TO HAVE TO DIFFER ANY SNOW ADVISORY TO THE DAY SHIFT AS
NEED TO FOCUS ON CONTINUING POSSIBLE SEVERE WEATHER IN CHAVES COUNTY.
OTHER CONCERN TODAY AND TON WILL BE FLASH FLOOD POTENTIAL IN THE E.
BELIEVE ISOLATED ENOUGH THAT WATCH NOT NEEDED AT THIS TIME.

MODELS IN BETTER AGREEMENT ON TIMING OF STORM...ACCELERATING IT NE
OUT OF NM LATER SAT. THIS SHOULD KEEP SNOW AMOUNTS OVER THE NRN
MOUNTAINS BELOW ADVISORY CRITERIA. ELSEWHERE SHOWERS AND STORMS
WILL CONTINUE WITH ACTIVITY CONCENTRATED OVER THE NW...WITH A DRY
SLOT WORKING INTO THE E.

STORM WILL CONTINUE NE SAT NIGHT AND SUN BUT A SECOND IMPULSE WILL
MOVE ACROSS NM SUN. ANY PRECIP SHOULD BE LIMITED TO THE NRN
MOUNTAINS AND MAYBE THE FAR SE ZONES. DRY AND WARMER MON. NEXT
SYSTEM MAY BRUSH THE N TUE AND TUE NIGHT BUT LOOKS LIKE MAINLY
A WIND EVENT FOR THE AREA TUE AND WED. DRY THU AND FRI. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  38  58  36 /  60  50  50  30
GALLUP..........................  56  35  54  30 /  60  60  60  20
GRANTS..........................  57  35  56  28 /  70  60  60  20
GLENWOOD........................  62  42  62  38 /  70  70  50  20
CHAMA...........................  53  31  51  27 /  60  70  70  50
LOS ALAMOS......................  56  33  55  34 /  60  60  60  30
RED RIVER.......................  50  32  46  29 /  50  60  60  30
TAOS............................  58  36  56  33 /  60  60  60  30
SANTA FE........................  58  37  53  34 /  60  60  50  30
SANTA FE AIRPORT................  59  38  56  35 /  60  60  40  30
ESPANOLA........................  61  37  59  37 /  60  60  60  30
ALBUQUERQUE HEIGHTS.............  62  44  59  42 /  70  60  40  20
ALBUQUERQUE VALLEY..............  63  41  60  40 /  70  60  40  20
ALBUQUERQUE FOOTHILLS...........  59  42  58  38 /  70  60  40  20
ALBUQUERQUE WEST MESA...........  61  43  59  42 /  60  60  40  20
SOCORRO.........................  62  41  65  41 /  70  70  40  10
SANDIA PARK/CEDAR CREST.........  56  35  53  36 /  70  60  40  30
MORIARTY/ESTANCIA...............  58  35  57  33 /  70  70  40  30
CARRIZOZO.......................  65  37  66  39 /  70  70  40  10
RUIDOSO.........................  58  41  60  40 /  70  70  40  10
RATON...........................  65  38  58  31 /  50  60  50  30
LAS VEGAS.......................  59  36  56  33 /  60  60  40  30
ROY.............................  63  40  58  39 /  50  70  50  20
CLAYTON.........................  68  46  65  39 /  50  70  40  20
SANTA ROSA......................  68  43  68  45 /  60  70  40  20
TUCUMCARI.......................  69  50  69  44 /  60  70  40  20
FORT SUMNER.....................  67  48  68  45 /  70  80  40  10
CLOVIS..........................  70  51  69  45 /  70  80  40  20
PORTALES........................  69  51  70  45 /  70  80  40  20
ROSWELL.........................  69  51  73  47 /  70  80  40  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Mar 23, 9:15 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 AM MDT FRI MAR 23 2007

NMZ001>021-026-241200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1015 AM MDT FRI MAR 23 2007

UPDATED SPOTTER ACTIVATION STATEMENT

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER MOST OF CURRY AND ROOSEVELT COUNTIES AND SOUTHEAST CHAVES
COUNTY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT OVER THE SOUTH CENTRAL MOUNTAINS...AND PORTIONS OF THE EAST
CENTRAL PLAINS INTO THE NORTHEAST PLAINS. THIS INCLUDES FROM NEAR
CLAYTON...TO CONCHAS...VAUGHN AND ALL OF LINCOLN COUNTY...EAST TO
THE NORTHWEST HALF OF CHAVES COUNTY...DE BACA COUNTY...FAR NORTHWEST
ROOSEVELT COUNTY...AND ALL OF QUAY COUNTY. WHILE A SEVERE
THUNDERSTORM COULD DEVELOP AT JUST ABOUT ANYTIME TODAY OR TONIGHT...
THE MAIN THREAT FOR SEVERE WEATHER WILL BE BETWEEN 3PM THIS
AFTERNOON AND 3 AM EARLY SATURDAY MORNING. THE MAIN IMPACTS FROM
THE SEVERE STORMS WILL INCLUDE VERY LARGE HAIL UP TO TWO INCHES IN
DIAMETER AND DAMAGING WIND GUSTS TO 65 MPH.

SNOW SHOWERS TONIGHT OVER THE NORTHERN AND ESPECIALLY WESTERN
MOUNTAINS COULD ACCUMULATE A FEW INCHES ABOVE 7500 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS SATURDAY MORNING OVER THE WESTERN AND NORTHERN
MOUNTAINS COULD BRING SOME ADDITIONAL SNOW ACCUMULATION...MAINLY
ABOVE 7500 FEET. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE
THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF NEW MEXICO THIS
AFTERNOON. EXPECT LINES OF SHOWERS AND THUNDERSTORMS...SOME WITH
LARGE HAIL AND DAMAGING WINDS...ALONG WITH POSSIBLE FLASH FLOODING.
LISTEN FREQUENTLY TO NOAA WEATHER RADIO AND STAY INFORMED WITH YOUR
PREFERRED WEATHER SOURCE FOR THE LATEST STATEMENTS AND FORECASTS.
RELAY YOUR REPORTS OF SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND
THE NATIONAL WEATHER SERVICE.

SHY

In the hours before

Special weather statement, Mar 23, 10:23 AM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1123 AM MDT FRI MAR 23 2007

NMZ016-017-231900-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
1123 AM MDT FRI MAR 23 2007

...SMALL HAIL POSSIBLE AS THUNDERSTORMS MOVE NORTH...

THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL EXTEND ACROSS A PORTION
OF SOUTHERN LINCOLN COUNTY FROM RUIDOSO NORTH ACROSS HIGHWAY 380
NEAR CAPITAN TO NEAR ENCINOSO. EXPECT PEA TO DIME SIZE HAIL IN SPOTS
AS THESE STORMS MOVE THROUGH. STRONGER STORMS WILL CROSS OVER SMOKEY
BEAR HISTORICAL PARK...ENCINOSO...AND ACROSS NORTHERN LINCOLN COUNTY
TO NEAR CORONA BY EARLY AFTERNOON.

PROTECT PROPERTY AND VEHICLES FROM POSSIBLE HAIL DAMAGE AS THESE
STORMS MOVE THROUGH.

NMZ006-007-013-231900-
FAR NORTHEAST PLAINS-HARDING COUNTY-QUAY COUNTY-
1123 AM MDT FRI MAR 23 2007

...HAIL POSSIBLE AS THUNDERSTORMS MOVE NORTH...

A LINE OF STRONG THUNDERSTORMS EXTENDS FROM INTERSTATE 40 BETWEEN
TUCUMCARI AND SAN JON IN QUAY COUNTY NORTHWARD ACROSS EASTERN
HARDING COUNTY AND INTO SOUTHERN UNION COUNTY. AS THESE
THUNDERSTORMS MOVE NORTH...EXPECT POSSIBLE HAIL UP TO DIME SIZE
ALONG WITH DOWNPOURS...THUNDER AND LIGHTNING NEAR LOGAN...GALLEGOS
RANCH...ACROSS STATE ROAD 102 NEAR BUEYEROS...AND TO HIGHWAY 56 IN
SOUTHERN UNION COUNTY BY EARLY AFTERNOON.

PROTECT VEHICLES AND PROPERTY FROM POSSIBLE HAIL DAMAGE AS THESE
STORMS MOVE THROUGH.

SHY
Special weather statement, Mar 23, 11:00 AM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1200 PM MDT FRI MAR 23 2007

NMZ011-016-017-232000-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
1200 PM MDT FRI MAR 23 2007

...SMALL HAIL POSSIBLE AS THUNDERSTORMS MOVE NORTH...

A LINE OF THUNDERSTORMS EXTENDS FROM SOUTHERN LINCOLN COUNTY NEAR
CAPITAN NORTHWARD TO NEAR CORONA...WITH AN ADDITIONAL THUNDERSTORM
DEVELOPING IN SOUTHERN TORRANCE COUNTY NEAR WILLARD AND
MOUNTAINAIR. AS THESE STORMS MOVE NORTH THROUGH CORONA...CEDARVALE...
AND ACROSS HIGHWAY 60...EXPECT DOWNPOURS WITH HAIL UP TO DIME SIZE
N SPOTS THROUGH EARLY AFTERNOON. DOWNPOURS ACROSS LINCOLN COUNTY MAY
PRODUCE LOCALLY BANKFULL STREAMS AND ARROYOS ESPECIALLY ACROSS THE
CAPITAN MOUNTAINS.

PROTECT PROPERTY AND VEHICLES FROM POSSIBLE HAIL DAMAGE AS THESE
STORMS MOVE THROUGH. IF DRIVING...SLOW DOWN NEAR PATCHES OF WATER ON
THE ROADS...AND DO NOT DRIVE INTO FLOWING WATER.

NMZ005-007-013-232000-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-QUAY COUNTY-
1200 PM MDT FRI MAR 23 2007

...HAIL POSSIBLE AS THUNDERSTORMS MOVE NORTH...

A LINE OF STRONG THUNDERSTORMS EXTENDS ACROSS EASTERN HARDING...
NORTHERN QUAY...AND EASTERN UNION COUNTIES. STRONGEST STORMS EXTEND
FROM NEAR LOGAN IN QUAY COUNTY NORTHWARD ALONG THE HARDING COUNTY
LINE TO CLAPHAM AND SEDAN IN SOUTHEAST UNION COUNTY. THROUGH EARLY
AFTERNOON...EXPECT DOWNPOURS WITH UP TO DIME SIZED HAIL NEAR STEAD...
SEDAN...CLAPHAM...AND NORTHWARD TO HIGHWAY 56 NEAR CLAYTON. STORMS
WILL BE STRONGEST CLOSEST TO THE TEXAS BORDER.

PROTECT VEHICLES AND PROPERTY FROM POSSIBLE HAIL DAMAGE AS THESE
STORMS MOVE THROUGH.

SHY
Special weather statement, Mar 23, 11:05 AM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1205 PM MDT FRI MAR 23 2007

NMZ010-015-232000-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-
1205 PM MDT FRI MAR 23 2007

...GUSTY WINDS AND SMALL HAIL POSSIBLE AS THUNDERSTORMS MOVE NORTH...

THUNDERSTORMS MOVING NORTHWARD ACROSS CENTRAL SOCORRO COUNTY MAY
PRODUCE SOME SMALL HAIL AND GUSTY WINDS THROUGH MID AFTERNOON.
STRONGEST STORMS ARE MAINLY EAST OF INTERSTATE 25 NEAR BOSQUE DEL
APACHE NATIONAL WILDLIFE REFUGE...AND EXTEND NORTH CROSS HIGHWAY
380. AS THESE STORMS MOVE THROUGH TO THE NORTH...EXPECT LOCALLY
GUSTY WINDS AND HAIL UP TO DIME SIZE FROM INTERSTATE 25 EAST IN
SOCORRO COUNTY...INCLUDING BINGHAM...LA JOYA...CONTRERAS...AND THE
SEVILLETA NATIONAL WILDLIFE REFUGE.

PROTECT VEHICLES AND PROPERTY FROM SMALL HAIL. BRING LOOSE ITEMS
INSIDE OR TIE THEM DOWN TO PREVENT DAMAGE IN STRONG WINDS.

SHY
Special weather statement, Mar 23, 11:47 AM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1247 PM MDT FRI MAR 23 2007

NMZ012-013-018-232100-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-QUAY COUNTY-
1247 PM MDT FRI MAR 23 2007

...STRONG THUNDERSTORM DEVELOPING OVER EASTERN DE BACA COUNTY...

A STRONG THUNDERSTORM DEVELOPING OVER EASTERN DE BACA COUNTY NEAR
HIGHWAY 60 WILL MOVE NORTH OVER THE NEXT SEVERAL HOURS. SMALL HAIL
UP TO DIME SIZE ALONG WITH GUSTY WINDS ARE POSSIBLE AS THIS
THUNDERSTORM MOVES NORTHWARD INTO SOUTHERN QUAY AND EASTERN
GUADALUPE COUNTIES...MAINLY ALONG HIGHWAY 252 NEAR HOUSE AND
MCALESTER...AND HIGHWAY 156 WEST OF RAGLAND.

PROTECT VEHICLES AND PROPERTY FROM SMALL HAIL. BRING LOOSE ITEMS
INSIDE OR TIE THEM DOWN TO PREVENT DAMAGE IN GUSTY WINDS.

SHY
Special weather statement, Mar 23, 12:15 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT FRI MAR 23 2007

NMZ003>005-009>013-015>021-232015-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
QUAY COUNTY-ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-
SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
115 PM MDT FRI MAR 23 2007

...STORMS CONTINUING TO INCREASE ACROSS CENTRAL NEW MEXICO...
...FIRST SEVERE THUNDERSTORM WATCH OF THE SEASON WILL
INCLUDE ALBUQUERQUE AND OTHER COMMUNITIES IN MIDDLE RIO GRANDE
VALLEY...

SATELLITE AND RADAR TRENDS CONTINUE TO SHOW INCREASING STRONG
THUNDERSTORM ACTIVITY ACROSS MUCH OF CENTRAL NEW MEXICO. STORMS
HAVE BEEN BUILDING AND MOVING RAPIDLY NORTHWARD FROM NEAR EL PASO
NORTH PAST TRUTH OR CONSEQUENCES AND RUIDOSO INTO THE NEW MEXICO
CENTRAL HIGHLANDS AND NORTHWARD UP THE MIDDLE RIO GRANDE VALLEY.

ALTHOUGH THE GREATEST RISK OF DAMAGING THUNDERSTORMS WITH HIGH WINDS
OF 60 MPH AND LARGE HAIL WILL BE OVER SOUTHEAST AND EAST CENTRAL NEW
MEXICO FOR LATER THIS AFTERNOON AND TONIGHT...STRONG THUNDERSTORMS
FROM RUIDOSO NORTH TO NEAR ALBUQUERQUE AND SANTA FE ARE SHOWING
SIGNS OF GUSTY 50 MPH WINDS AND HAIL LESS THAN ONE INCH.

THIS CHANGING WEATHER ACROSS CENTRAL NEW MEXICO HAS PROMPTED THE
NATIONAL SEVERE STORMS PREDICTION CENTER TO ISSUE A SEVERE
THUNDERSTORM WATCH COVERING MUCH OF CENTRAL NEW MEXICO LASTING
THROUGH ABOUT 9 PM THIS EVENING.

WHILE UNDER SEVERE THUNDERSTORM WATCH...YOU MAY CONTINUE YOUR
NORMAL ACTIVITIES...HOWEVER...EVERYONE SHOULD CONTINUOUSLY MONITOR
YOUR FAVORITE INFORMATION SOURCE INCLUDING NOAA WEATHER RADIO FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

03
Special weather statement, Mar 23, 1:07 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 PM MDT FRI MAR 23 2007

NMZ005-012-013-016-017-026-232200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CONCHAS LAKE/GUADALUPE COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-
QUAY COUNTY-
207 PM MDT FRI MAR 23 2007

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT THIS
EVENING EXCEPT FOR COLFAX AND MORA COUNTIES...

SHOWERS AND STRONG THUNDERSTORMS EXTEND FROM SOUTHEAST LINCOLN
COUNTY NORTHWARD ACROSS EASTERN GUADALUPE AND SAN MIGUEL COUNTIES.
MORE SHOWERS AND STRONG THUNDERSTORMS AR NEAR THE COLORADO BORDER
NORTH OF RATON. STRONGEST STORMS EXTEND FROM HIGHWAY 82 IN SOUTHWEST
CHAVES COUNTY EAST OF DUNKEN NORTHWARD ACROSS HIGHWAY 70 NEAR HONDO
AND TINNIE...AND CONTINUING FURTHER NORTH ACROSS HIGHWAYS 54 AND 60
NEAR VAUGHN...ACROSS INTERSTATE 40 BETWEEN SANTA ROSA AND MILAGRO...
AND INTO SAN MIGUEL COUNTY NEAR LAS VEGAS.

EXPECT POSSIBLE LARGE HAIL...DAMAGING GUSTY WINDS...FREQUENT
LIGHTNING AND THUNDER...AND HEAVY DOWNPOURS AS THESE SHOWERS MOVE
THROUGH TO THE NORTH. PROTECT VEHICLES AND PROPERTY FROM HAIL AND
TIE DOWN LOOSE OBJECTS TO PREVENT DAMAGE. HEAVIER DOWNPOURS WILL
FILL LOCAL STREAMS AND ARROYOS AND LEAVE PONDED WATER ON ROADS.

NMZ001-232200-
NORTHWEST PLATEAU-
207 PM MDT FRI MAR 23 2007

...STRONG THUNDERSTORMS OVER SAN JUAN AND NORTHERN MCKINLEY
COUNTIES...

SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE THROUGH MID
AFTERNOON. STRONGEST THUNDERSTORMS EXTEND FROM NEAR CROWNPOINT
NORTHWARD TO FARMINGTON...AND ARE MOVING TO THE NORTH. EXPECT HAIL
UP TO DIME SIZE ALONG WITH HEAVY DOWNPOURS...GUSTY WINDS...AND
FREQUENT THUNDER AND LIGHTNING AS THESE STORMS MOVE NORTHWARD
ACROSS HIGHWAY 64.

PROTECT VEHICLES AND PROPERTY FROM HAIL AND TIE DOWN LOOSE OBJECTS TO
PREVENT DAMAGE FROM STRONG WINDS. HEAVIER DOWNPOURS WILL FILL LOCAL
STREAMS AND ARROYOS AND LEAVE PONDED WATER ON ROADS.

NMZ003-010-232200-
SANDIA/MANZANO MOUNTAINS-UPPER RIO GRANDE VALLEY-
207 PM MDT FRI MAR 23 2007

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

SHOWERS AND STRONG THUNDERSTORMS EXTEND FROM INTERSTATE 40 NEAR
TIJERAS PASS NORTHWARD TO WHITE ROCK AND BANDELIER NATIONAL
MONUMENT. AS THESE STORMS MOVE NORTH OVER ESPANOLA...COCHITI LAKE...
AND ACROSS HIGHWAY 285...EXPECT HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY DOWNPOURS.

PROTECT VEHICLES AND PROPERTY FROM HAIL AND TIE DOWN LOOSE OBJECTS TO
PREVENT DAMAGE FROM STRONG WINDS. HEAVIER DOWNPOURS WILL FILL LOCAL
STREAMS AND ARROYOS AND LEAVE PONDED WATER ON ROADS.

SHY

The radar

The Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 tornado. Local standard time, as filed.

Hail, Quay

When
March 23, 1:35 PM MST to 1:39 PM MST
Where
Quay County, Tucumcari to 1 mi E of Tucumcari
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.170, -103.730

A burst of hail on the north side of storm core moving over central and eastern Tucumcari.

Hail, Chaves

When
March 23, 1:45 PM MST
Where
Chaves County, Dexter
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.200, -104.370

Large hail over Dexter as storm moves north.

Hail, Quay

When
March 23, 1:50 PM MST to 1:55 PM MST
Where
Quay County, 2 mi E of Tucumcari to 4 mi NE of Tucumcari
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.170, -103.695

Hail to 3 inches deep filling ditches and covering the roads on northeast side of Tucumcari. Highway department called out to blade ice from roads.

Hail, Chaves

When
March 23, 2:00 PM MST to 2:05 PM MST
Where
Chaves County, Roswell to 2 mi SW of Roswell
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.380, -104.520

Hail moving northward into Roswell.

Hail, Quay

When
March 23, 2:05 PM MST to 2:10 PM MST
Where
Quay County, 5 mi W of Logan
Measured
1.25 in hail
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
35.370, -103.509

Storm passing mainly west of Logan dumped large hail over the west edge of Ute Lake.

Tornado, Quay

When
March 23, 2:12 PM MST to 2:20 PM MST
Where
Quay County, 1.89 mi S of Logan to 0.97 mi NE of Logan
Rating
EF1
Path length
2.67 mi
Path width
200 yd
Injuries
12 direct, 0 indirect
Property damage
$3.5 million
Reported by
Emergency Manager
Coordinates
35.343, -103.420

A small and possibly elevated landspout type tornado developed on the far east end of a rear flank outflow that swung south through east over Logan as a storm centered about 5 miles to the west moved north over Ute Lake. Damage along the track as it moved over the west side of Logan was intermittent with damage indicators pointing to winds of general 80 to 90 mph with peak winds near the south and north ends of the track estimated at 105 mph. Average track width was around 100 yards. Logan had no tornado siren system but citizens reported nearly 30 to 50 minutes notice of an approaching severe thunderstorm. About a dozen injuries were reported with only two transported to Tucumcari for brief treatment in hospital. Heaviest damage was mainly confined to about 50 manufactured homes and recreational vehicles tossed and rolled mainly on the south end of the lake resort community. Damage to site constructed homes and buildings was limited to window, roof and soffit damage except for one 1910 era frame home that lost its roof.

Hail, De Baca

When
March 23, 3:25 PM MST
Where
De Baca County, 0.9 mi NW of Ft Sumner
Measured
0.75 in hail
Reported by
Public
Coordinates
34.480, -104.240

Hail, Union

When
March 23, 3:30 PM MST
Where
Union County, 2.8 mi E of Amistad
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.920, -103.100

Hail, Roosevelt

When
March 23, 5:00 PM MST
Where
Roosevelt County, 0.9 mi NW of Milnesand
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.639, -103.341

Golfball size hail reported in Milnesand with storm moving north over the village.

Tornado, Roosevelt

When
March 23, 5:05 PM MST to 5:08 PM MST
Where
Roosevelt County, 1.09 mi WNW of Milnesand to 0.75 mi W of Milnesand
Rating
EF0
Path length
0.6 mi
Path width
70 yd
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.637, -103.347

Small short lived tornado reported over the open rangeland southwest of Milnesand. Golfball size hail reported in the village. Damage limited to series of downed power poles and electric lines.

Hail, Roosevelt

When
March 23, 5:08 PM MST
Where
Roosevelt County, 0.9 mi NW of Milnesand
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.640, -103.340

Hail, Roosevelt

When
March 23, 5:18 PM MST
Where
Roosevelt County, 7.2 mi NE of Milnesand
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.710, -103.250

Hail, Roosevelt

When
March 23, 5:18 PM MST
Where
Roosevelt County, 8 mi W of Lingo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.780, -103.259

Hail, Roosevelt

When
March 23, 6:15 PM MST
Where
Roosevelt County, Elida to Arch
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.930, -103.650

Tornado, Roosevelt

When
March 23, 6:24 PM MST to 6:27 PM MST
Where
Roosevelt County, 1.72 mi NNW of Arch to 2.27 mi NNW of Arch
Rating
EF0
Path length
0.57 mi
Path width
70 yd
Reported by
NWS Employee
Coordinates
34.142, -103.144

Small and short lived tornado reported over open rangeland just north of Arch. No reported damage.

Tornado, Roosevelt

When
March 23, 6:28 PM MST to 6:30 PM MST
Where
Roosevelt County, 0.24 mi NNW of Rogers to 0.42 mi NNW of Rogers
Rating
EF0
Path length
0.18 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
33.983, -103.232

Small and short lived tornado reported near Rogers. Initial report of house destroyed not confirmed in areal damage survey. No other damage reports.

Tornado, Roosevelt

When
March 23, 6:30 PM MST to 6:42 PM MST
Where
Roosevelt County, 2.23 mi SSE of Cameo to 2.38 mi NNE of Cameo
Rating
EF2
Path length
4.43 mi
Path width
350 yd
Continued into
Curry, Nm (ABQ)
Property damage
$2.5 million
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
34.240, -103.165

Tornado with estimated peak winds of near 120 mph severely damaged the Portales City water well facility on State Road 202 about 5 miles east of Highway 70. The tornado moved north northwest destroying a new dairy before continuing northwest into Curry County. No injuries reported but storm debris briefly trapped a dairy employee. About 190 dairy cows either killed by the event or else sent to immediate slaughter due to injuries. Average width approximately 200 yards.

Tornado, Curry

When
March 23, 6:42 PM MST to 7:06 PM MST
Where
Curry County, 6.71 mi S of Clovis Hillcrest Arp to 1.48 mi NNE of Clovis
Rating
EF2
Path length
8.02 mi
Path width
350 yd
Deaths
2 direct, 0 indirect
Injuries
33 direct, 0 indirect
Property damage
$17 million
Reported by
Law Enforcement
Coordinates
34.303, -103.170

A tornado that developed in Roosevelt County continued north northwest into Curry County for about 3.5 miles then tracked north northeast an additional 4.6 miles into southern and east central sections of Clovis. Intensity of the tornado appeared to wane from EF2 120 mph in Roosevelt County to EF1 100 mph as it moved north into Curry County along Highway 70 where damage was limited to power lines and farm irrigation equipment. Intensity increased again to EF2 level 125 mph for a segment extending from about 4 miles south of Clovis northward into southeast Clovis which sustained the heaviest and most consistent damage as indicated by structural damage and downed power poles. The tornado appeared to wane again as it move north over Highway 60/84 just east of the intersection with Highway 70. The tornado track became intermittent north of Highway 60/84 with winds likely less than 85 mph before a final one half mile track of heavier damage and EF2 level winds of 120-125 mph. Average width was estimated at 200 yards. About 500 homes and other facilities sustained at least some damage ranging from complete destruction of mobile homes in southeast Clovis and wall collapse at several businesses along Highway 60/84 to the loss of roof shingles and roof top air conditioning units. Thirty five people suffered treatment injuries including five that required hospitalization. Two elderly citizens died later from injuries sustained during the event making these the first tornado fatalities in New Mexico since October of 1974.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Curry2007-03-2791FemaleMobile/Trailer HomeDirect
Tornado, Curry2007-04-1290MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20709, 20712, 20710, 20716, 20654, 20653, 20719, 20720, 20721, 20726, 20722, 20723, 20724, 20725, 20727, 20728, 20729, 20730.